Missouri, 2008

Flood in Missouri, June 6 to 30, 2008

June 6 to 30, 2008 · NWS PAH · 1 event in 1 county or zone

Heavy rainfall across the upper Midwest caused major rises along the Mississippi River. Record or near record flooding occurred in parts of Iowa and northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall across the upper Midwest caused major rises along the Mississippi River. Record or near record flooding occurred in parts of Iowa and northern Missouri. The flood crest along the Mississippi River gradually flattened out as it moved south, but flooding still reached the moderate category at Cape Girardeau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 6, 2:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 6, 2:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
348 AM CDT FRI JUN 6 2008

.DISCUSSION...
VERY WARM TEMPS...ESPECIALLY IN THE WEST...WERE OCCURRING THIS
MORNING AS PERSISTENT SRLY SFC WINDS CONTINUED. A LINE OF STRONG
TO SVR TSTMS CONTINUED A SLOW EWD MARCH ACROSS WRN MO AND TOWARD
OUR REGION. THESE TSTMS SHOULD SLOWLY DECREASE IN COVERAGE AND
INTENSITY THIS MORNING...THEN REDEVELOP LATER AS THE LOWER TROP HEATS
AGAIN.

A LARGE AND VIGOROUS STACKED LOW PRESSURE AREA IS PROGGED BY THE
MODELS TO RAPIDLY EJECT NWD ACROSS THE NRN PLAINS TODAY.
A TRAILING COLD FRONT WILL REMAIN WEST OF THE PAH FCST AREA.
AHEAD OF THIS FRONT LOW LEVEL MOIST WAA WILL CONTINUE...AIDED BY
INSOLATION. BY LATE AFTN...INSTABILITY OVER THE NWRN CORNER OF THE
REGION IS EXPECTED TO PAIR UP WITH FAVORABLE WIND FIELDS ALOFT TO
ENCOURAGE STRONG TSTM DEVELOPMENT...WITH SUPERCELLS/SVR WX
POSSIBLE THROUGH THE EARLY EVE. MOST SVR WX SHOULD BE RESTRICTED
TO NW OF A LINE FROM PERRYVILLE MO TO FAIRFIELD IL...HOWEVER SPC
DOES HAVE A SLIGHT RISK OF SVR WX ACROSS MOST OF SERN MO AND NORTH
OF THE OH RIVER. SHWRS/TSTMS WILL RAPIDLY MOVE OFF TO THE NE
OVERNIGHT AND SAT. MEANWHILE...IN THE SE CORNER OF THE REGION...
ESPECIALLY THE PENNYRILE REGION OF KY...LITTLE TO NO PCPN IS
EXPECTED.

THE SERN CONUS MID LEVEL RIDGE OF HIGH PRESSURE IS SHOWN TO
REBOUND DURING THE WEEKEND...PROVIDING MORE DRY WX WITH A HUMID SRLY LOW
LEVEL FLOW IN PLACE. MODEL GUIDANCE SHOWS A LONGWAVE MID LEVEL
TROF AND SFC COLD FRONT WILL IMPINGE ON THE DOMINANT RIDGE BY MON
NIGHT AND TUE...PROVIDING ANOTHER OPPORTUNITY FOR SHWRS/TSTMS
MAINLY IN THE NORTH...THOUGH ATTM THE POP NUMBERS ARE NOT
IMPRESSIVE. THE MED RANGE MODEL SOLUTIONS BEGIN TO DIVERGE
SIGNIFICANTLY MID WEEK AND ON. HOWEVER...IT DOES APPEAR THAT THE
GENERAL PATTERN WILL PROBABLY BE A WRN CONUS TROF/ERN CONUS RIDGE.
NO CHANGES WERE MADE BEYOND TUE /DAY 5/.

&&

.AVIATION...
EXPECT PREDOMINANTLY VISUAL FLIGHT RULES TODAY AND TONIGHT. THERE
IS A SLGT CHC OF CONVECTION LATE TODAY INTO TONIGHT. BUT THE
PROBABILITY IS TO LOW TO INCLUDE AT THE TERMINAL SITES. GUSTY SSW
WINDS WILL CONTINUE AT TIMES WITH GOOD VERTICAL MIXING AND STEEP LOW
LEVEL LAPSE RATES EXPECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC....DB
AVIATION...CN
Hazardous weather outlook, Jun 6, 4:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT FRI JUN 6 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ014-018-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-HENDERSON-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
503 AM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS MOST OF SOUTHEASTERN
MISSOURI AND GENERALLY NORTH OF THE OHIO RIVER THIS AFTERNOON AND
INTO THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE FROM
LATE AFTERNOON THROUGH MID EVENING...AND WILL BE MOST COMMON
NORTHWEST OF A LINE FROM PERRYVILLE MISSOURI TO FAIRFIELD
ILLINOIS. THERE IS A SMALLER POSSIBILITY OF SEVERE THUNDERSTORM
DEVELOPMENT FARTHER SOUTHEAST OF THAT LINE.

CAUTION SHOULD BE EXERCISED ON AREA LAKES TODAY BECAUSE OF
PERSISTENT SOUTHWESTERLY WINDS. WIND SPEEDS OF 15 TO 20 MPH WITH
GUSTS TO 30 TO 35 MPH WILL BE LIKELY. WINDS WILL SUBSIDE IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF
INTERSTATE 64 ON SATURDAY. ON TUESDAY...ISOLATED THUNDERSTORMS
COULD OCCUR ONCE AGAIN ACROSS PARTS OF THE REGION.

GUSTY WINDS MAY PERSIST SATURDAY...SO CAUTION SHOULD BE EXERCISED
ON AREA LAKES. UNSEASONABLY WARM AND HUMID CONDITIONS WILL LAST
INTO THE FIRST PART OF NEXT WEEK...WITH AFTERNOON HEAT INDICES
REACHING INTO THE MID TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING MAINLY
ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

KYZ001>013-015>017-019>022-071000-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-
CHRISTIAN-DAVIESS-MCLEAN-MUHLENBERG-TODD-
503 AM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

CAUTION SHOULD BE EXERCISED ON AREA LAKES TODAY BECAUSE OF
PERSISTENT SOUTHWESTERLY WINDS. WIND SPEEDS OF 15 TO 20 MPH WITH
GUSTS TO 30 TO 35 MPH WILL BE LIKELY. WINDS WILL SUBSIDE IN THE
EVENING.

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE NEAR THE OHIO RIVER
MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WINDS MAY PERSIST SATURDAY...SO CAUTION SHOULD BE EXERCISED
ON AREA LAKES. UNSEASONABLY WARM AND HUMID CONDITIONS WILL LAST
INTO THE FIRST PART OF NEXT WEEK...WITH AFTERNOON HEAT INDICES
REACHING INTO THE MID TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
June 6, 5:00 AM CST to June 30, 11:59 PM CST
Where
Cape Girardeau County, 3.88 mi NE of Cape Girardeau to 3.68 mi NE of Cape Girardeau
Cause
Heavy Rain
Crop damage
$100,000
Reported by
Other Federal Agency
Coordinates
37.342, -89.484

Moderate flooding of the Mississippi River occurred. At Cape Girardeau, the river crested at 41.37 feet on the 24th. Flood stage there is 32 feet. Extensive flooding of lowland fields occurred. A couple of flood gates were closed in the Cape Girardeau floodwall. Rail traffic was stopped through Cape Girardeau. Water was over Main Street just north of Sloan Creek in Cape Girardeau. Highway 177 was covered with water at the northern city limits, but the road was not closed. Some motorists drove through the few inches of water on the road. A temporary makeshift levee was built outside of Dutchtown to prevent backwater flooding. Cape Girardeau County was declared a disaster area for the third time in 2008. Accurate cropland flood damage estimates were not available since the river rose even higher in July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105975.